Home |
Tags: drugs | memory | cognitive | confusion | antihistamine

Beware of Confusion, Memory Loss From Meds

By
Friday, 26 Sep 2014 12:46 PM Current | Bio | Archive

As a patient, it is important to tell your doctor about all of the medications you are taking so he or she can determine whether or not any of them could aggravate mental symptoms rather than improve them.
 
For example, many people take medicines to help them sleep. But sedatives can cause confusion or even impair memory. One of the first patients I saw during my geriatric psychiatry training had been admitted to the hospital with a diagnosis of Alzheimer’s disease. I learned that he was taking 10 mg of diazepam (Valium) every night to help him sleep. When I discontinued his diazepam, his “Alzheimer’s” symptoms disappeared.
 
Diazepam and other anxiety-lowering drugs can calm people during the day and help them sleep at night. However, as their levels build up in the body, the drugs can impair memory — especially in older individuals.
 
For patients who need such medications, newer versions that are not as long-acting appear to be less likely to build up and cause side effects.When considering over-the-counter medicines, be sure to check with your doctor or pharmacist about possible side effects. Antihistamines and some sleeping medicines can cause confusion even if they don’t require a prescription.
 
These drugs sometimes have “anticholinergic effects,” which counteract the brain messengers that are critical for normal memory functioning. Medicines that treat low thyroid also can cause confusion and alter mood, as can prednisone and other steroids.
 
If you are experiencing mental symptoms, tell your doctor when you started or increased a drug dosage, as well as the onset of any symptoms. This will often help identify an offending medication.
 

© 2017 NewsmaxHealth. All rights reserved.

   
1Like our page
2Share
Dr-Small
As a patient, it is important to tell your doctor about all of the medications you are taking so he or she can determine whether or not any of them could aggravate mental symptoms rather than improve them.
drugs, memory, cognitive, confusion, antihistamine
267
2014-46-26
Friday, 26 Sep 2014 12:46 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved